Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS Grand Rapids, MI

July 13, 2004Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2004, 6:53 PM EDT for Lake County, Michigan. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 6:53 PM EDT (22:53 UTC)
Expired
Jul 13, 2004, 7:45 PM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 131 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:55 PM EDTTSTM WND DMGSw Irons, MISEVERAL REPORTS OF TREES AND WIRES DOWN AROUND IRONS AND BIG BASS LAKE AREA
Jul 13, 6:55 PM EDTTSTM WND DMGSw Irons, MISEVERAL REPORTS OF TREES AND WIRES DOWN AROUND IRONS AND BIG BASS LAKE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:05 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 132253
SVRGRR
MIC085-132345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
653 PM EDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 745 PM EDT

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 16 MILES WEST OF
  LUTHER...OR ABOUT 16 MILES NORTHWEST OF BALDWIN...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUTHER AROUND 710 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4417 8603 4417 8588 4410 8558 4387 8558
      4387 8558 4398 8589 4398 8592 4403 8604
      4415 8605

$$

93 MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:40 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 2:40 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT TUE JUL 13 2004

.SHORT TERM...
WHATEVER CAP WE HAD IS GONE AND THE ATMOSPHERE HAS BECOME VERY
UNSTABLE WITH LIFTED INDEX VALUES NOW DOWN TO -8 DEG C NEAR THE
LAKESHORE.  SO AN INCREASE IN THE THUNDERSTORM ACTIVITY IS EXPECTED
IN THE NEXT COUPLE OF HOURS.  IT SEEMS THAT THE BIGGEST TRIGGER TO
RELEASE THE INSTABILITY WILL BE THE SHORT WAVE AND ASSOCIATED COLD
FRONT OVER NORTHERN WISCONSIN.  THE SHORT WAVE PULL THROUGH
SOUTHWEST LOWER MICHIGAN AROUND 00Z.  DYNAMICS ARE STRONG...COUPLED
WITH THE INSTABILITY PRESENT...SHOULD RESULT IN A SQUALL LINE.
DAMAGING WINDS ARE THE PRIMARY THREAT.  STEEP MID LEVEL LAPSE RATES
ALSO SUPPORT VERY LARGE HAIL.

THIS SYSTEM WILL BE MOVING QUICKLY...SO I HAVE DOWNPLAYED THE
PRECIPITATION FOR WED.  IT STILL LOOKS LIKE COOLER THAN NORMAL
TEMPERATURES INTO THE END OF THE WEEK.  LATEST TRENDS SUPPORT AN
EARLIER ARRIVAL TO THE SHOWERS AND THUNDERSTORMS FOR FRIDAY.  I HAVE
ADDED SOME SHOWERS AND STORMS TO THE FORECAST.

.LONG TERM...
WEATHER DURING THE EXTENDED PERIOD WILL INFLUENCED BY NORTHWEST FLOW
ALOFT WITH A RIDGE OVER THE ROCKIES. THAT WILL ALLOW A COUPLE OF
SHORT WAVES TO MOVE SOUTHEAST FROM CANADA ACROSS THE CWA. THE FIRST
WAVE WILL BE MOVING THROUGH LOWER MICHIGAN AT THE BEGINNING OF THE
PERIOD. GFS SHOWS A COUPLE OF SHORT WAVES PROGGED TO MOVE THROUGH
THE CWA FROM FRIDAY NIGHT THROUGH SATURDAY WITH THE UPPER TROUGH
DEEPENING WITH TIME. WILL KEEP THE MENTION OF TSRA IN THE FORECAST
THROUGH SATURDAY. HIGH PRESSURE BUILDS IN FROM THE NORTH SATURDAY
NIGHT THROUGH MONDAY BEFORE WE TAP A SOUTH WIND MONDAY AFTERNOON
AHEAD OF THE NEXT FRONT. GFS SHOWS A PRETTY DYNAMIC SYSTEM AGAIN
WITH STRONG FLOW AHEAD OF THE FRONT. AFTER DRY WX ON SUNDAY AND
MONDAY, WELL KEEP THE MENTION OF TSRA IN THE FORECAST FOR TUESDAY
TO ACCOUNT FOR CONVECTION ALONG/AHEAD OF THE NEXT COLD FRONT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS 93
Hazardous weather outlook, Jul 13, 5:59 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT TUE JUL 13 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
559 PM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE STORMS THIS EVENING AS A COLD
FRONT PUSHES SOUTHEAST INTO A MOIST AND UNSTABLE AIR MASS OVER
SOUTHWEST LOWER MICHIGAN. THE GREATEST THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM EASTERN
WISCONSIN...ACROSS LAKE MICHIGAN AND INTO SOUTHWEST LOWER MICHIGAN
DURING THE EVENING HOURS.

TORRENTIAL DOWNPOURS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING.
THE STORMS SHOULD MOVE QUICKLY...SO THIS SHOULD LIMIT HOW MUCH RAIN
FALLS.  FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE
STRONGEST STORMS.

THE LINE OF STORMS IS EXPECTED TO MOVE FROM NORTHWEST TO SOUTHEAST
AT ABOUT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS
ANOTHER COLD FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

MJS

In the hours before

Special weather statement, Jul 13, 4:12 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT TUE JUL 13 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140400-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
412 PM EDT TUE JUL 13 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS
Local storm report, Jul 13, 4:21 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             DIGHTON                 44.09N 85.35W
07/13/2004  1.00 INCH        OSCEOLA            MI   BROADCAST MEDIA

            ESTIMATED SIZE LARGER THAN A PENNY BUT SMALLER THAN A
            GOLF BALL

&&

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:44 PM EDTSevere Thunderstorm WarningGRROsceola46 min
Jul 13, 5:29 PM EDTSpecial Marine WarningGRR91 min
Jul 13, 5:29 PM EDTSpecial Marine WarningGRR91 min
Jul 13, 5:58 PM EDTSpecial Marine WarningGRR92 min
Jul 13, 5:58 PM EDTSpecial Marine WarningGRR92 min
Jul 13, 7:01 PM EDTSevere Thunderstorm WarningGRRMuskegon44 min
Jul 13, 7:23 PM EDTSpecial Marine WarningGRR82 min
Jul 13, 7:23 PM EDTSpecial Marine WarningGRR82 min
Jul 13, 7:24 PM EDTSevere Thunderstorm WarningGRROsceola51 min
Jul 13, 7:30 PM EDTSpecial Marine WarningGRR45 min
Jul 13, 7:30 PM EDTSpecial Marine WarningGRR45 min
Jul 13, 7:30 PM EDTSpecial Marine WarningGRR45 min
Jul 13, 7:37 PM EDTSevere Thunderstorm WarningGRRNewaygo38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.